Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 41, NWS Key West, FL
NWS Key West, FL issued this special marine warning at May 13, 2021, 6:42 PM EDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2021, 6:42 PM EDT (22:42 UTC)
- Expired
- May 13, 2021, 7:13 PM EDT
- In force
- 31 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Miami radar (KAMX), 39 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 10.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
833
WHUS52 KKEY 132242
SMWKEY
GMZ031-042-052-132345-
/O.NEW.KKEY.MA.W.0041.210513T2242Z-210513T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
642 PM EDT Thu May 13 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from Ocean Reef to Craig Key
out 20 nm...
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound...
* Until 745 PM EDT.
* At 642 PM EDT, strong thunderstorms were located along a line
extending from Angelfish Key to Barnes Sound, moving southeast at
10 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Angelfish Key, Carysfort Reef Light, Barnes Sound and The Elbow
Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
&&
LAT...LON 2534 8025 2532 8026 2515 7999 2499 8020
2528 8041 2529 8039 2528 8036 2529 8034
2528 8033 2532 8029 2533 8030 2533 8028
2535 8027 2535 8026
TIME...MOT...LOC 2242Z 320DEG 12KT 2533 8024 2526 8036
HAIL...0.00IN
WIND...>34KTS
$$
111 follow-up statement
561
FZUS72 KKEY 132313
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
713 PM EDT Thu May 13 2021
GMZ031-042-052-132322-
/O.CAN.KKEY.MA.W.0041.000000T0000Z-210513T2345Z/
713 PM EDT Thu May 13 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Hawk Channel and Straits of Florida from Ocean Reef to Craig Key out
20 nm...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...
The thunderstorms over the waters adjacent to the Upper Keys have
weakened, therefore the Special Marine Warning has been cancelled.
LAT...LON 2534 8025 2532 8026 2515 7999 2499 8020
2528 8041 2529 8039 2528 8036 2529 8034
2528 8033 2532 8029 2533 8030 2533 8028
2535 8027 2535 8026
TIME...MOT...LOC 2309Z 320DEG 12KT 2526 8018 2519 8030
$$
11What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at May 13, 3:15 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 13, 3:15 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Key West FL 315 PM EDT Thu May 13 2021 .DISCUSSION... Water vapor imagery highlights broadly cyclonic flow across the CONUS with westerlies well displaced to the south into the Gulf of Mexico. The 12Z mid to upper level heights fell significantly on the KKEY RAOB. Surface observations and visibile satellite imagery place a diffuse surface trough across South Florida, although a fair amount of mid to high level cloud cover has limited the intensity of the sea breezes, and hence convection. Light northwest to north breezes prevail across the island chain. Skies are mostly sunny and the KBYX radar is echo free. Temperatures are in the mid to upper 80s with dewpoints a few degrees lower than this morning, ranging from 70 to 75. .FORECASTS... The surface trough will sag southward overnight, then lay solidly across the Keys on Friday. Before then, there are signals for a north to northeast wind surge around midnight tonight. Is this a a short- lived gradient associated with the trough shedding from South Florida, a relic cold pool, or a propagating outflow boundary? It should be noted, low- level speed convergence would be rather robust if this scenario plays out. On Friday and Friday night, the statistical guidance is mixed on rain chances, although low-level steering, limited inhibition, and plentiful moisture would favor building cumulus along the island chain in the afternoon, and another round of storms diving southwest off the Mainland in the evening. Building breezes and a meager shot of modified- Continental air will lower rain chances Saturday through Sunday night, although the boisterous boundary layer breezes will not reduce rain chances to nil. The extended forecast will feature rich and strong tropical breezes, no deep layer inhibition, and episodes of veering, cyclonic coupling. Although not a typical rainy season pattern, long range statistical QPF estimates highlight a period of wetter than normal weather from Monday night through at least Wednesday. && .MARINE... Small Craft Should Exercise Caution for increasing winds across the Gulf side waters and the deeper waters of the southeastern Gulf of Mexico due to north winds 15 to 20 knots. From synopsis, a weak trough will linger across South Florida and the Florida Keys tonight and Friday. A short lived north to northeast blow is expected around and after midnight, followed by gentle northeast breezes on Friday. High pressure will build from the eastern United States into the western North Atlantic Friday night and Saturday, with freshening easterly breezes starting Friday night. The strongest breezes over the next five days will be Saturday night through Sunday night. && .AVIATION... VFR conditions will prevail at both terminals through 12z Friday morning. There is a slight chance for a few showers to develop overnight in the vicinity of either terminal, although confidence is too low to include in the TAFs at this time. Chances for showers and thunderstorms will increase shortly after sunrise Friday morning. Have included a broad mention of VCSH in the TAFs at this time after 12z, with the expectation that specific windows of impacts will be included in later TAF amendments and TEMPOs. Light and variable winds will become northwest to north this evening, then eventually northeast and increase to 10 to 13 knots after midnight, decreasing to 8 to 10 knots near sunrise. && .PRELIMINARY POINT TEMPS/POPS... Key West 79 86 77 85 / 20 40 40 20 Marathon 78 87 76 86 / 30 50 50 30 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...CLR Aviation/Nowcasts....BT Data Acquisition.....KR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, May 13, 4:22 AM EDT, 14 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 422 AM EDT Thu May 13 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-140830- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 422 AM EDT Thu May 13 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Conditions are favorable for a cloud line could develop later this morning. In addition, light and variable flow may support waterspouts with said cloud lines. Otherwise, isolated thunderstorms will be possible this afternoon, especially across the Upper Keys as convection comes off the mainland. The primary hazards will be lightning strikes and locally gusty winds. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated thunderstorms will be possible Friday through Saturday. The primary hazards will be lightning strikes and locally gusty winds. A Small Craft Advisory may be required for most or all of the Keys coastal waters from Saturday night through Monday night, due to east winds near 20 knots, and seas building to 7 feet in the Florida Straits. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.